If you're been diagnosed with osteoporosis and are taking antiresorptive drugs, such as bisphosphonates, to slow bone loss, then there's a possible side effect of which you need to be aware. Known as osteonecrosis of the jaw, this condition in which a portion of the bone dies and begins to decay is most likely to occur after you have a tooth pulled, but it can occur spontaneously, too. Here's what you need to know about this rare, but serious side effect of antiresorptive drugs.
What is osteonecrosis?
Osteonecrosis is a condition in which the blood flow to a portion of bone becomes impeded, causing this portion of the bone to die and break down. This condition has a number of possible causes, including steroid use and injuries, and it can occur in any of the bones in the body. In osteoporosis patients using antiresorptive drugs, however, it typically occurs in the jaw bones.
What are the symptoms of osteonecrosis of the jaw?
If you have had a recent tooth extraction, there are certain symptoms of osteonecrosis of the jaw to watch out for:
- Lack of gum coverage over a portion of the bone in the area of the extraction
- Intense, stinging pain when you touch the extraction site or when something comes into contact with it
- General aching in the jaw
- A feeling of heaviness in the jaw
If you have not had a tooth extraction, it is still important to be on the lookout for osteonecrosis of the jaw. Some of the signs, in this case, are similar. Patients often experience general aching and a feeling of heaviness in the jaw. A "sore" or lesion may develop on a portion of the gums, exposing some of the underlying bone. Teeth may begin to feel loose and may fall out if not treated promptly.
If you are taking medications for osteoporosis and develop any of the symptoms discussed above, contact a dentist immediately. This condition can progress rather quickly, so the sooner you receive treatment, the better.
How can you reduce your risk of developing this condition spontaneously (not following an extraction)?
To reduce your risk of developing osteonecrosis of the jaw, always take your antiresorptive drugs exactly as recommended. Do not increase your dose or take pills more closely together than your doctor recommends.
You should also be careful to take excellent care of your teeth and gums since gum disease can make the condition more likely. Brush thoroughly at least twice per day, floss daily, and see your dentist for regular checkups. This way, if you are beginning to develop gum disease or osteonecrosis, you dentist will catch it and help you treat it early.
What can be done, specifically after having a tooth removed, to help prevent osteonecrosis?
If you need to have a tooth extracted, be sure to tell your dentist you are taking medications for osteoporosis. He or she can take several measures to help reduce your risk of osteonecrosis following the procedure.
- If you use a monthly or bimonthly treatment, the extraction can be scheduled when you're likely to have lower levels of the medication in your system. (Your doctor and dentist can collaborate in this regard.)
- You may be prescribed anti-inflammatory medications after the procedure. Keeping inflammation down encourages better blood flow to your bone tissues, reducing your risk of osteonecrosis.
- If you need several teeth extracted, your dentist may space them out to reduce your risk.
How is osteonecrosis of the jaw treated?
If you do develop this condition, the treatment your dentist will use will depend on its severity at diagnosis. Minor cases in the early stages of development can often be treated with antibiotic rinses to prevent infection and anti-inflammatory drugs to help improve blood flow. Sometimes, IV antibiotics are needed. More advanced cases may require removal of the decaying section of the bone.
Osteonecrosis of the jaw is rare, but as someone being treated for osteoporosis, it is important to know about this condition. To learn more, consider contacting a professional like those at Milan Simanek DDS.